Prednisone is a synthetic corticosteroid drug widely used to treat various medical disorders. The medication works by decreasing inflammation and the body’s immunological response. However, when discontinuing the drug abruptly, patients can experience prednisone withdrawal symptoms. It’s essential to taper off gradually under a doctor’s guidance to avoid or minimize withdrawal effects.

Prednisone is frequently employed to control allergic reactions like anaphylaxis or allergic rhinitis, cure skin conditions like eczema and dermatitis, control respiratory infections, and combat common autoimmune diseases like myasthenia gravis.

Keep reading to learn why you should stop using prednisone, the risks it poses to your life that are often ignored, and the numerous tools and support systems that can help you on the road to recovery.

prednisone tapering

Source: Oregon Trail Recovery

Understanding Prednisone Withdrawal 

Prednisone withdrawal is gradually decreasing or discontinuing prednisone, a corticosteroid drug frequently used to treat inflammatory disorders such as asthma, allergies, arthritis, and inflammatory bowel disease. It can happen if the drug is abruptly withdrawn or the dosage is drastically decreased.

Prednisone can decrease the body’s average production of cortisol, a hormone essential for regulating various biological functions, when used for an extended period. It’s necessary to gradually cut back on prednisone dosage to prevent the danger of adrenal insufficiency during prednisone withdrawal. 

Why Do People Need to Withdraw?

Users have to discontinue prednisone to manage and constrain any possible adverse reactions, avoid adrenal insufficiency, and switch to alternate medicines or treatments while maintaining oversight of the underlying medical issues. To reduce dangers and discomfort, a healthcare professional should monitor the withdrawal process closely.

Withdrawal Symptoms

Prednisone withdrawal symptoms can vary in severity, including fatigue, joint pain (arthralgia), muscle aches, headache, nausea, dizziness, and mood swings. 

It’s crucial to remember that not everyone is susceptible to withdrawal symptoms and that each person will experience these symptoms uniquely in intensity and duration. Other signs of prednisone withdrawal include: 

  • Fatigue – When quitting prednisone, many people feel overly exhausted or worn out.
  • Changes in appetite – You might experience increased hunger or loss of desire.
  • Insomnia –  Difficulty falling asleep or staying asleep can be a withdrawal symptom.
  • Fever –  A low-grade fever is possible during prednisone withdrawal.
  • Flare-ups of the underlying condition – Prednisone may cause symptoms from an underlying medical condition to recur if prescribed to alleviate those symptoms.

For the right advice and support, consult a medical professional if you suffer from prednisone withdrawal symptoms. They might alter your therapy plan or give you additional medications to treat particular symptoms if required.

prednisone side effects

Source: Unsplash.com

Prednisone Tapering 

Prednisone tapering is a gradual reduction of the dose of prednisone, a corticosteroid medication, over a specified period to minimize the risk of withdrawal symptoms, rebound effects, and other potential side effects when discontinuing the drug. 

This process is essential because abrupt cessation of prednisone can lead to adrenal insufficiency, where the body’s adrenal glands may not immediately resume average cortisol production, resulting in various health issues.

Remember that tapering off of prednisone must be handled under the supervision of a healthcare professional. Prednisone should be tapered off gradually to avoid risks and side effects, so adhering to the suggested tapering schedule is critical.

A Typical Tapering Schedule 

Your healthcare provider will create a tapering schedule that outlines how your prednisone dose will decrease over time. The program is individualized based on factors such as the duration of prednisone use, the amount you’ve been taking, and your overall health.

An everyday tapering schedule might involve reducing the dose by a certain percentage or milligram amount every few days or weeks. The specific program will depend on your situation, but it’s typically slower when you’ve been on a higher dose or longer.

Adjusting Your Tapering Schedule

Your doctor should be consulted before making any changes to your tapering program because they have sufficient expertise to evaluate your circumstances and take the best action. Here are several factors that could necessitate modifying your tapering schedule:

  • Increased symptoms 
  • Withdrawal symptoms 
  • Adrenal insufficiency 
  • Adverse response to treatment 
  • Severe side effects from the tapering process

Only modify the dose after consulting your doctor’s recommended tapering schedule. Your healthcare professional will adjust to reduce risks and adequately manage your illness.

withdrawal symptoms

Source: Oregon Trail Recovery

Strategies for Quitting Prednisone

Consult your healthcare professional before making any adjustments to your prednisone program. To develop a custom reduction strategy, they will evaluate your unique circumstances, including your health status, prednisone use length, and current dose to prevent relapse. Read on to discover the different strategies for quitting prednisone safely.

Lifestyle Changes

Changing some aspects of your lifestyle can be beneficial when coping with prednisone cessation or its potential adverse effects.

Prednisone withdrawal symptoms can be managed, and general health can be improved with a well-balanced diet. Ensure you consume various natural foods, such as fruits, vegetables, lean meats, whole grains, and nutritious fats. Reduce your intake of processed food, sweet treats, and too much coffee.

Physical activity regularly can also improve mood, reduce fatigue, and promote overall health. Likewise, ensure you get sufficient shut-eye each night to regulate your adrenaline and stress levels.

The key is to be kind to yourself throughout this process. Seek medical attention right away if you suffer any severe or alarming symptoms.

Over-the-Counter Remedies 

It’s essential to manage prednisone withdrawal with the help of a healthcare professional and avoid relying entirely on over-the-counter (OTC) supplements. Always seek professional advice before deciding what action is most suitable for you. Here are several over-the-counter remedies for a variety of symptoms:

  • Upset stomach – Prednisone withdrawal can cause stomach pain or heartburn. You can take antacids or drugs like ranitidine (Zantac) or famotidine (Pepcid) for this.
  • Sleep disturbances – You can alleviate insomnia and other sleep disorders through sleep medications like melatonin or diphenhydramine.
  • Allergy and skin rash –  Antihistamines like diphenhydramine (Benadryl) or cetirizine (Zyrtec) may provide relief. The itch and swelling of the skin can also be soothed by topical hydrocortisone cream.
  • Supplements – Calcium and vitamin D supplements might also be helpful to boost bone health.

Emotional Support 

Although recovering from withdrawal seems frightening, there is nothing to worry about. Begin by doing whatever makes you happy, whether reading, listening to music, taking a bath, soaking up nature, or anything else. Put yourself, and everything else will follow. 

Remember that emotional support is a vital component of your overall well-being during challenging periods like medication withdrawal. Don’t hesitate to reach out to the people and resources that can provide the support you need, and prioritize your mental and emotional health throughout the process.

When To Seek Medical Help 

Seeking medical help for prednisone withdrawal is essential if you experience severe or concerning symptoms. While many individuals can successfully manage prednisone withdrawal with a gradual tapering plan and making lifestyle adjustments, there are situations where medical attention is warranted.

If your withdrawal symptoms are persistent, severe, or worsening despite following a tapering plan and lifestyle modifications, contact a healthcare provider or detox center near you for assessment.

woman standing on dock

Source: Unsplash.com

Take the First Step

Prednisone is an immunosuppressive corticosteroid medication used to treat immune system deviations and other conditions. However, excessive and careless use will be detrimental to your overall health and could even lead to addiction.

Prednisone withdrawal can be challenging to navigate, but with careful preparation, assistance, and advice from your doctor, you can reduce discomfort and safely discontinue prednisone.

The entire process must be carried out under the watchful eye of a medical practitioner. Thus, tapering schedules and techniques will vary across individuals. A solution that works for everyone is inconceivable for such a laborious but rewarding endeavor. 

Throughout the entire process, cultivate self-kindness. Once you’ve experienced what it’s like to recover and attain true sobriety, it may not be simple or perfect, but it is gratifying. Maintain a strong circle of friends and family, and keep your eyes and ears open to the wealth of resources at your disposal. 

Facing Prednisone withdrawal? Navigate the journey with confidence. Discover your path to recovery with Oregon Trail Recovery.